Alert archive / Indiana / Winter Storm Watches in 2012

Winter Storm Watch 2, NWS Louisville, KY

December 24, 2012Dubois County, Orange County, Indiana

NWS Louisville, KY issued this winter storm watch at Dec 24, 2012, 3:21 PM EST for Dubois County, Orange County, Indiana. It took effect at Dec 26, 2012, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 24, 2012, 3:21 PM EST (20:21 UTC)
In effect from
Dec 26, 2012, 1:00 AM EST
Expired
Dec 25, 2012, 4:41 AM EST
In force
Issued by
NWS Louisville, KY

Counties Dubois County, IN, Orange County, IN

The radar

The Louisville radar (KLVX), 84 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WWUS43 KLMK 242021
WSWLMK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
321 PM EST MON DEC 24 2012

...SIGNIFICANT ACCUMULATING SNOW POSSIBLE WEDNESDAY...

.A STRONG LOW PRESSURE SYSTEM IS FORECAST TO TRACK THROUGH THE
OHIO VALLEY ON WEDNESDAY. A BAND OF SNOW WILL DEVELOP ON THE NORTH
SIDE OF THIS LOW PRESSURE SYSTEM RESULTING IN THE POSSIBILITY OF
SIGNIFICANT ACCUMULATING SNOW ACROSS THE NORTHERN PORTIONS OF THE
WATCH AREA.

INZ076-083-250900-
/O.NEW.KLMK.WS.A.0002.121226T0600Z-121227T0000Z/
ORANGE IN-DUBOIS IN-
INCLUDING THE CITIES OF...PAOLI...JASPER
321 PM EST MON DEC 24 2012 /221 PM CST MON DEC 24 2012/

...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY EVENING. 

* TIMING: RAIN WILL MOVE INTO THE AREA LATE CHRISTMAS NIGHT AND
  TRANSITION TO SNOW OVERNIGHT. SNOW IS EXPECTED TO CONTINUE
  THROUGH WEDNESDAY AFTERNOON.

* ACCUMULATIONS: FOUR TO SIX INCH SNOW ACCUMULATIONS WILL BE
  POSSIBLE ACROSS THE NORTHERN PORTION OF THE WATCH AREA WITH TWO
  TO FOUR INCHES ACROSS THE SOUTH.

* IMPACTS: HEAVY SNOW AND ACCUMULATIONS MAY CAUSE HAZARDOUS TRAVEL
  CONDITIONS FOR THE DAY AFTER CHRISTMAS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

EER
1 follow-up statement
262 
WWUS43 KLMK 250941
WSWLMK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
441 AM EST TUE DEC 25 2012

...SIGNIFICANT ACCUMULATING SNOW LIKELY WEDNESDAY...

.A STRONG LOW PRESSURE SYSTEM IS FORECAST TO TRACK THROUGH THE
TENNESSEE VALLEY ON WEDNESDAY. ON THE NORTH SIDE OF THIS LOW
PRESSURE SYSTEM...PRECIPITATION WILL START OUT AS A LIGHT WINTRY
MIX OF FREEZING RAIN AND SLEET RESULTING IN SOME ICE
ACCUMULATIONS. AS PRECIPITATION TRANSITIONS TO ALL SNOW EARLY
WEDNESDAY MORNING...A BAND OF MODERATE TO AT TIMES HEAVY SNOW IS
EXPECTED TO DEVELOP RESULTING IN SIGNIFICANT ACCUMULATING SNOW
ACROSS PORTIONS OF SOUTHERN INDIANA.

INZ076-083-252200-
/O.UPG.KLMK.WS.A.0002.121226T0600Z-121227T0000Z/
/O.NEW.KLMK.WS.W.0002.121226T0300Z-121227T0000Z/
ORANGE IN-DUBOIS IN-
INCLUDING THE CITIES OF...PAOLI...JASPER
441 AM EST TUE DEC 25 2012 /341 AM CST TUE DEC 25 2012/

...WINTER STORM WARNING IN EFFECT FROM 10 PM EST /9 PM CST/ THIS
EVENING TO 7 PM EST /6 PM CST/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A WINTER
STORM WARNING FOR SIGNIFICANT SNOW ACCUMULATIONS AND LIGHT ICE ACCUMULATIONS...WHICH
IS IN EFFECT FROM 10 PM EST /9 PM CST/ THIS EVENING TO 7 PM EST /6
PM CST/ WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* TIMING: RAIN WILL MOVE INTO THE AREA LATE CHRISTMAS NIGHT AND
  QUICKLY TRANSITION OVER TO A WINTRY MIX OF FREEZING RAIN AND
  SLEET. AS SURFACE TEMPERATURES FALL BELOW FREEZING WEDNESDAY
  NIGHT BY AROUND MIDNIGHT EST...LIGHT ICE ACCUMULATIONS WILL
  OCCUR. AFTER 3 AM EST...A TRANSITION TO SNOW IS EXPECTED WITH
  MODERATE TO AT TIMES HEAVY SNOW EXPECTED DURING THE PRE-DAWN
  HOURS WEDNESDAY.  SNOW IS EXPECTED TO CONTINUE THROUGH WEDNESDAY
  AFTERNOON ALTHOUGH.

* ACCUMULATIONS: FOUR TO EIGHT INCH SNOW ACCUMULATIONS WILL BE
  POSSIBLE IN THE WARNING AREA WITH LIGHT ICE ACCUMULATIONS OF
  LESS THAN A QUARTER INCH.

* IMPACTS: SIGNIFICANT SNOW AND ICE ARE EXPECTED TO CAUSE
  HAZARDOUS TRAVEL CONDITIONS FOR THE DAY AFTER CHRISTMAS. IN
  ADDITION...WIND GUSTS OF 30 TO 40 MPH MAY CAUSE BRIEF REDUCTIONS
  IN VISIBILITY AND ADD TO TRAVEL HAZARDS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

INZ077-078-252200-
/O.NEW.KLMK.WS.W.0002.121226T0300Z-121227T0000Z/
WASHINGTON IN-SCOTT IN-
INCLUDING THE CITIES OF...SALEM...SCOTTSBURG
441 AM EST TUE DEC 25 2012

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A WINTER
STORM WARNING FOR SIGNIFICANT SNOW ACCUMULATIONS AND LIGHT ICE
ACCUMULATIONS...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7
PM EST WEDNESDAY.

* TIMING: RAIN WILL MOVE INTO THE AREA LATE CHRISTMAS NIGHT AND
  QUICKLY TRANSITION OVER TO A WINTRY MIX OF FREEZING RAIN AND
  SLEET. AS SURFACE TEMPERATURES FALL BELOW FREEZING WEDNESDAY
  NIGHT BY AROUND MIDNIGHT EST...LIGHT ICE ACCUMULATIONS WILL
  OCCUR. AFTER 3 AM EST...A TRANSITION TO SNOW IS EXPECTED WITH
  MODERATE TO AT TIMES HEAVY SNOW EXPECTED DURING THE PRE-DAWN
  HOURS WEDNESDAY.  SNOW IS EXPECTED TO CONTINUE THROUGH WEDNESDAY
  AFTERNOON ALTHOUGH.

* ACCUMULATIONS: FOUR TO EIGHT INCH SNOW ACCUMULATIONS WILL BE
  POSSIBLE IN THE WARNING AREA WITH LIGHT ICE ACCUMULATIONS OF
  LESS THAN A QUARTER INCH.

* IMPACTS: SIGNIFICANT SNOW AND ICE ARE EXPECTED TO CAUSE
  HAZARDOUS TRAVEL CONDITIONS FOR THE DAY AFTER CHRISTMAS. IN
  ADDITION...WIND GUSTS OF 30 TO 40 MPH MAY CAUSE BRIEF REDUCTIONS
  IN VISIBILITY AND ADD TO TRAVEL HAZARDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

INZ079-084-089>092-KYZ023-032-252200-
/O.NEW.KLMK.WS.A.0003.121226T0300Z-121227T0000Z/
JEFFERSON IN-CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-
HANCOCK KY-TRIMBLE KY-
INCLUDING THE CITIES OF...MADISON...MARENGO...TELL CITY...
CORYDON...NEW ALBANY...JEFFERSONVILLE...HAWESVILLE...BEDFORD
441 AM EST TUE DEC 25 2012 /341 AM CST TUE DEC 25 2012/

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY EVENING. 

* TIMING: RAIN WILL MOVE INTO THE AREA LATE CHRISTMAS NIGHT AND
  MAY TRANSITION OVER TO A WINTRY MIX OF FREEZING RAIN AND SLEET.
  AS SURFACE TEMPERATURES FALL BELOW FREEZING WEDNESDAY NIGHT
  LIGHT ICE ACCUMULATIONS MAY OCCUR. A TRANSITION TO SNOW IS
  EXPECTED DURING THE PRE-DAWN HOURS WEDNESDAY. SNOW IS EXPECTED
  TO CONTINUE THROUGH WEDNESDAY AFTERNOON ALTHOUGH.

* ACCUMULATIONS: THREE TO SIX INCH SNOW ACCUMULATIONS WILL BE
  POSSIBLE ACROSS THE WATCH AREA WITH ICE ACCUMULATIONS OF LESS
  THAN A TENTH OF AN INCH.

* IMPACTS: SNOW AND ICE ACCUMULATIONS MAY CAUSE HAZARDOUS TRAVEL
  CONDITIONS FOR THE DAY AFTER CHRISTMAS. IN ADDITION...WIND
  GUSTS OF 30 TO 40 MPH MAY CAUSE BRIEF REDUCTIONS IN VISIBILITY
  AND ADD TO TRAVEL HAZARDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

AMS

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this winter storm watch went out at Dec 24, 3:07 PM EST, 14 minutes earlier.

Area forecast discussion, Dec 24, 3:07 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
307 PM EST MON DEC 24 2012

.Short Term (Tonight - Christmas Day)...
Issued at 248 PM EST Mon Dec 24 2012

High pressure nosing in from the northwest will provide us with
quiet, dry weather through at least mid day Tuesday.  Low clouds
will clear out from west to east this evening but will be replaced
by high clouds for the overnight into Christmas.

As low pressure spins up over Texas and Louisiana on Tuesday
scattered light rain may swell northward far enough to reach
southern Kentucky by late afternoon.

Low temperatures tonight will range from the upper 20s in southern
Indiana to mid 30s in southern Kentucky.  Christmas Day will see
typical readings for this time of year in the 40s.

.Long Term (Christmas Night - Monday)...
Issued at 300 PM EST Mon Dec 24 2012

...Accumulating snow still expected Wednesday...

Sundy Night - Thursday

A deepening low pressure system remains on track to cross Kentucky
through the day on Wednesday and quickly pull off to the northeast
Wednesday night. The exact track of this system remains the major
question mark for this time period. The latest model runs have all
trended slightly to the southeast with the low track. This will have
some impact on snowfall amounts in the northernmost counties in the
forecast area in southern Indiana and if this trend continues
tonight it will have a big impact on future watches/warnings.

The precipitation on Christmas night is still expected to start as
rain as it overspreads the region from south to north. As
temperatures fall through the first half of the night, some snow
will mix with the rain across southern Indiana and possibly far
north central Kentucky. The northern portions of Dubois and Orange
counties may be all snow at this time and could remain all snow
through the night. However, as the low moves to the northeast warmer
temperatures will spread into much of the area pushing the rain line
to the north and west after midnight.

During the first half of the day on Wednesday, temperatures will
continue to rise across central Kentucky. Southern Indiana will be
more of a question mark with the further southeast track of the low.
Think much of the area will still have a mix of rain/snow through
the morning hours before temps really start falling. We should then
begin to see a mix of rain and snow across west central Kentucky
during the afternoon with a changeover to all snow by the evening.

As mentioned earlier, it now looks like Dubois and Orange counties
could see some higher snow amounts in the far northern portions of
the counties, especially if they remain all snow. The latest HPC
guidance does bring higher amounts into this region. Given the
uncertainty and possibility of 4-6" in these area, will go ahead and
issue a Winter Storm Watch for these counties. Otherwise, the
thinking on snow amounts has changed little from previous forecasts
with 1-2" along the Ohio River and 2-4" in other portions of
southern Indiana.

The snow will move out of the area Wednesday night with colder air
moving in Thursday and Thursday night.

Please continue to monitor forecasts, especially if you have travel
plans into Indiana, Illinois, or western Kentucky on Wednesday. A
small change in the track of the storm can make a big difference in
where the snow/rain line sets up.

Friday - Monday

An upper trof over the Plains midweek will sharpen, though stay
open, as it crosses Indiana and Kentucky Saturday.  At the surface
low pressure centers will be moving in tandem from west to east,
with the southern low traveling from Texas to Florida and the
northern low advancing from Iowa to the Great Lakes.  A trof will
connect the lows and move through our region, bringing precipitation
to the neighborhood Friday night and Saturday, tapering off Saturday
evening.  Temperature profiles are very near the rain/snow line, so
for now will have a rain/snow mix in the forecast for Friday night
and Saturday before going all snow as the system departs Saturday
evening. There are indications that some places could see an inch of
snow Friday night and another inch on Saturday.

Strong high pressure will then come in for Sunday and Monday along
with colder than normal temperatures.

&&

.Aviation (18Z TAF Issuance)...
Issued at 1214 PM EST Mon Dec 24 2012

Low pressure over Cincinnati at the beginning of the forecast period
will continue to pull off to the northeast this afternoon.  As it
does so low ceilings will grudgingly lift and then eventually clear
out this evening.

Ridging will work in for tonight and tomorrow with cirrus as the
main cloud type, so Santa won't need to worry about being IFR
certified.  Models are indicating that there will still be some low
level moisture around though, so will need to monitor that.

After west breezes this afternoon, winds will switch around to the
northeast on Christmas as low pressure revs up over the lower
Mississippi Valley.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     EVENING FOR INZ076-083.

KY...NONE.

Short Term.......13
Long Term........EER/13
Aviation.........13
Hazardous weather outlook, Dec 24, 11:27 AM EST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1127 AM EST MON DEC 24 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-251930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1127 AM EST MON DEC 24 2012 /1027 AM CST MON DEC 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN AREA OF LOW PRESSURE WILL MOVE ACROSS MIDDLE TENNESSEE EARLY
WEDNESDAY ON ITS WAY TO EASTERN KENTUCKY. THIS SYSTEM LIKELY WILL
BRING A BAND OF MODERATE TO HEAVY SNOW ACROSS A NARROW CORRIDOR
NORTHWEST OF THE SURFACE LOW. AT THIS TIME THE BEST CHANCE FOR
SIGNIFICANT SNOW APPEARS TO BE IN SOUTHERN INDIANA AND FAR NORTH
CENTRAL KENTUCKY. HOWEVER...EVEN A SLIGHT CHANGE SOUTH IN THE
TRACK OF THIS LOW COULD BRING HEAVY SNOWFALL INTO THE LOUISVILLE
METRO AREA. RESIDENTS AND TRAVELERS SHOULD PAY CLOSE ATTENTION TO
THE FORECAST FOR THIS SYSTEM OVER THE NEXT FEW DAYS...ESPECIALLY
IF TRAVELING TO THE NORTH OR WEST INTO INDIANA OR ILLINOIS.

WHILE IT IS TOO EARLY TO PIN DOWN EXACT NUMBERS...SNOWFALL TOTALS
OF 2 TO 4 INCHES IN SOUTHERN INDIANA AND 1 TO 2 INCHES ALONG THE
OHIO RIVER LOOK POSSIBLE.

A WEAKER DISTURBANCE IS FORECAST TO MOVE ACROSS THE OHIO VALLEY
FRIDAY NIGHT THROUGH SATURDAY NIGHT. GIVEN COLD AIR IN PLACE IN
THE WAKE OF WEDNESDAYS SYSTEM...ANOTHER ROUND OF SNOW IS POSSIBLE
BUT AT THIS TIME HEAVY SNOW LOOKS UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

13

Nearby

Winter Storm Watches in Indiana, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.